Rip Current, Eastern Hyde
- When
- July 21, 2:30 PM EST
- Where
- Eastern Hyde forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 67 year old male drowned due to a rip current on Ocracoke Island.
A 67 year old male drowned due to a rip current on Ocracoke Island.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A 67 year old male drowned due to a rip current on Ocracoke Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 21, 12:15 PM EST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 115 PM EDT THU JUL 21 2016 .SYNOPSIS... High pressure will build into the area today and Friday. Inland trough/offshore high pressure pattern will return Saturday and persist into early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 115 PM Thu...Only minor tweaks to reflect current trends. Have added a slight POP along the Pamlico Sound and portions of the OBX area. Expect an isolated shower/thunderstorm along the sea-breeze this afternoon, otherwise mainly a dry day. Prev Disc...Latest sfc analysis shows 1024mb high pressure centered over western PA and WV this morning. Surface high will continue to build over the area today as strong upper ridge centered over the central US gradually builds eastward. Areas of fog and stratus this morning will lift between 12-13z. Only significant change to previous forecast was to add isolated shower/tstm mention this afternoon. Some of the global and high res models show very isolated activity developing from near the Albemarle Sound down towards the southern coast. Instability will be more limited than past several days with dewpoints dropping into the mid to upper 60s, but weak instability combined with trough pushing off the east coast, could still be enough to support isolated weak convection. Low level thickness values and 850mb temps 15-16C support highs in the upper 80s to around 90 degrees. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/... As of 3 AM Thu...Quiet night expected with high pressure in place. Diurnal cu should dissipate with loss of heating with skies becoming mostly clear. Could see some areas of fog develop again with mostly clear skies and light winds. Overnight lows in the upper 60s to mid 70s. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 330 AM Thursday...Continued minimal changes to the extended forecast. A large ridge will build east into the region with hot temperatures and fairly dry conditions Friday and Saturday, before an increased of moisture and precipitation returns Sunday into early next week. Friday through Saturday night...A strong upper level ridge will build east from the southern Plains with hot and relatively dry conditions through late Saturday. Strong subsidence should keep precip to a minimum and will continue to forecast mostly dry conditions through the period. Some guidance pushes weak shortwave energy across the area late Saturday which when combined with a hot and unstable airmass, may lead to a few isolated showers and thunderstorms. For this reason, have added a small slight chance POP for possible sea-breeze development from Craven/Pamlico county west to Duplin/Lenoir counties. With upper heights building and the low-level flow becoming SW with a strong Bermuda surface ridge building offshore, high temps are expected in the low to mid 90s Friday and a few degrees warmer on Saturday. Dewpoints also return to the mid 70s by Saturday which may produce heat index values above 105 degrees during the afternoon, possibly warranting Heat Advisories. Will continue to highlight heat potential in HWO at this time. Sunday through Wednesday...The upper ridge gradually breaks down Sunday into early next week, allowing more upper level energy to dive south across the region. Coupled with a hot, unstable airmass, the chance of showers and thunderstorms returns by Sunday and will increase close to climatology by Monday and especially Tuesday and Wednesday. Sunday will be the hottest day with highs in the mid/upper 90s well inland with heat index values around 105-109 degrees, then temps expected to drop back to the low to mid 90s by the middle of next week. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... Short term /through 18z Friday/... As of 115 PM Thu... High confidence of VFR conditions will persist for the TAF period. An isolated may develop, but confidence is low, so didn't mention in the TAFS. Winds will remain light and variable today...then becoming calm overnight. Conditions are conducive for fog/stratus development overnight as skies will be clear with calm winds. Expect patchy fog and stratus with IFR conditions possible. Fog/stratus should lift between 12-14z tomorrow morning, then becoming VFR under light and variable winds. Long Term /Friday through Monday/... As of 330 AM Thursday...Strong mid-level ridging will build east across the region through Saturday with VFR conditions and minimal shower activity prevailing. The upper ridge breaks down on Sunday and into Monday with a return of afternoon and evening convection and brief periods of sub-VFR conditions possible. && .MARINE... Short Term /through Tonight/... As of 115 PM Thu...Current forecast in great shape. Latest obs showing light NE/E winds with seas 2-3 ft this morning. Good boating conditions for today. Light winds at or below 10 knots expected through the period NE winds will gradually veer today becoming easterly this afternoon...then becoming more W/NW by early Friday morning. Increasing SE swell energy today will keep seas at 2-3 feet...and could see some 4 foot seas develop on the outer central and southern waters by late this morning. Long Term /Friday through Monday/... As of 330 AM Thursday...High pressure strengthening offshore through the weekend into early next week. Southerly winds return Friday 10 kts or less, becoming SW around 10-15 KT Friday night through Monday. Winds could become slightly stronger, to around 20 KT, during the late afternoon and evening hours each day, when the pressure gradient between the Piedmont thermal trough and Bermuda high offshore are strongest. Seas will continue around 2-4 ft through the period. Local SWAN/NWPS and 00Z Wavewatch are in good agreement through the medium range, with Wavewatch appearing about a foot underdone for the central/southern waters in the extended period, due to its GFS-based winds about 5 kt below our forecast winds. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...CQD NEAR TERM...CQD/BM SHORT TERM...CQD LONG TERM...SK/DAG AVIATION...CQD/DAG/BM MARINE...CQD/DAG/BM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 320 AM EDT THU JUL 21 2016 NCZ095-098-103-104-220730- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 320 AM EDT THU JUL 21 2016 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT AND HUMIDITY WILL RETURN THIS WEEKEND. HEAT INDEX VALUES MAY EXCEED 105 DEGREES SATURDAY INTO THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ029-044>047-079>081-090>094-220730- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 320 AM EDT THU JUL 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT AND HUMIDITY WILL RETURN THIS WEEKEND. HEAT INDEX VALUES MAY EXCEED 105 DEGREES SATURDAY INTO THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
1 rip current. Local standard time, as filed.
A 67 year old male drowned due to a rip current on Ocracoke Island.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Eastern Hyde | 2016-07-21 | 67 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653173.